The number of teens taking and overdosing on medications commonly prescribed for anxiety has risen dramatically over the past decade, according to a national study by Rutgers University researchers.

The study, published in the journal Clinical Toxicology, finds a 54% increase in anxiety drug use involving children between 12 and 18 years old. These cases were reported to U.S. Poison Control Centers from 2000 to 2015.

Bruce Ruck, managing director at the New Jersey Poison Information and Education System at Rutgers University Medical School, says these anxiety drugs make people tired or make them feel relaxed. Often, teens are anxious about something in their young lives and these drugs are prescribed. But taking more than prescribed can be dangerous. Teens are also taking these medications to commit suicide.

Ruck said the use of anxiety drugs is on the rise partly because the drugs are more available than they had been in the past. Anxiety drugs are being prescribed for younger people because anxiety levels have gone up. Also, the need for the prescription drugs in some age groups has also gone up.

In the meantime, there has been a decrease in the availability of other medications that this age group had previously been abusing.

"So where prescription opioids, in general, have down a little bit, the use of these medications have gone up, replacing it," said Ruck.

Parents need to keep an eye on the amount of medication being used. Be sure this particular age group does not have total free access to these anxiety medications.

Parents also need to talk to their children to find out why they are using anxiety medications. Parents and caregivers should also be counseled on the proper use, storage and disposal of these high risk medications.

Ruck said if a parent notices their child is exhibiting slurred speech or not walking straight, of if the parent notices medications are missing, he or she should call the New Jersey Poison Control Center at 1-800-222-1222. The hotline is open 24/7. If, however, a parent notices their child is unconscious or not breathing, immediately dial 911.

More from WOBM News: 

 

Enter your number to get our free mobile app